By Topic

A globally convergent and consistent method for estimating the shape parameter of a generalized Gaussian distribution

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
Kai-Sheng Song ; Dept. of Stat., Florida State Univ., Tallahassee, FL

We propose a novel methodology for estimating the shape parameter of a generalized Gaussian distribution (GGD). This new method is based on a simple estimating equation derived from a convex shape equation. The estimating equation is completely independent of gamma and polygamma functions. Thus, no lookup table, interpolation, or additional subroutine to evaluate these functions are required for real-time implementations of the proposed method, which is in contrast to all existing methods. Furthermore, we establish that the shape equation has a unique global root on the positive real line and the Newton-Raphson root-finding algorithm converges to the unique global root from any starting point in a semi-infinite interval Thetamin. More importantly, we show that the sample-based shape estimating equation has a unique global root with probability tending to one and the root is consistent for the true shape parameter. Finally, we prove via fixed point arguments that, with probability tending to one, the Newton-Raphson algorithm converges to the unique global root of the sample shape estimating equation from any starting point in Thetamin. Some numerical experiments are also provided to demonstrate the global convergence and the excellent finite sample performance of the proposed method

Published in:

Information Theory, IEEE Transactions on  (Volume:52 ,  Issue: 2 )